Terrence Higgins Trust uses cookies to improve your experience of our websites. For more information or to change the use of cookies, please click here.

Accept and Close

Drug use and mental health

drug use and mental health

If you are HIV positive, you are more likely to have to contend with mental health issues at some point in your life than someone without the virus.

How do drugs affect my mental health?

'Mental health' means your overall wellbeing, including your emotions and moods, and can often be overlooked when you are busy trying to stay physically healthy. See our mental health section for more information on mental health issues specifically related to HIV.

Mental health issues can be further complicated when we add drugs into the mix.

For example, if you suffer from anxiety or depression, using recreational drugs puts you at higher risk of these getting worse or developing more serious mental health problems.


Can drugs cause mental illness?

If you’re prone to mental health problems, using drugs can trigger them. However, you might not realise you are vulnerable at the time and only discover this when drugs trigger a problem.

Someone diagnosed with schizophrenia or another serious mental illness should definitely not use illegal recreational drugs.

Serious mental illness such as psychosis can result from heavy use of some drugs. Psychosis is a serious condition where, according to NHS Choices, people perceive or interpret things differently to people around them - often experiencing hallucinations or delusions.

It is still unclear whether ecstasy increases the risk of depression or long-term memory loss.

It is worth remembering that alcohol is a depressant, so it will make someone who has depression feel worse - especially if they are a long-term, heavy drinker.


How does this affect my mental health and my HIV treatment?

Early diagnosis of a mental health problem is essential in helping you to get the best treatment and attention - particularly if you are HIV positive and using drugs.

The heavier and longer your drug use, the more likely you are to have mental health problems. This situation can result in even more dangerous problems such as forgetting to take your HIV medication or having very risky sex. 

It is also important to bear in mind that the side effects of some HIV medication can lead to depression.

Check out our resources and links for organisations that can help you. Remember that sometimes your best source of help and support could be closer than you think - talk to a trusted friend or family member about what you’re experiencing. They can also support you in looking for professional help.


Is it safe to take anti-depressants with other drugs?

Some antidepressants can interact dangerously with some recreational drugs (including ecstasy, speed, crystal meth, acid and cocaine), boosting the amount of the recreational drug in the body to dangerous levels.

Serotonin syndrome

A potentially life-threatening reaction called serotonin syndrome can also occur. This is where the brain releases too much of its ‘feel-good’ chemical serotonin. Symptoms include:

  • a fast heartbeat
  • sweating
  • muscle spasms
  • shivers
  • high temperature
  • feeling agitated
  • being unable to sleep.

Urgent medical help is required in this situation.

If you are prescribed antidepressants, check with a doctor about any possible interactions with recreational drugs you may take. The doctor may be able to give you a different type of antidepressant, one less likely to have a bad reaction.


More about drugs and mental health:

 

Rate:

Whole Star Whole Star /images/icons/star-half-value.gif Empty Star Empty Star (2 votes cast) Please log in or register to vote. What's this?

Save:

Please log in or register to add this article to My favourites. What's this? Adding an article to My favourites will allow you to easily come back to it later or print it.


Your comments

You will need to be logged in before you can leave a comment.

Please log in using the form on the top right of the page or register.

The Information Standard: Certified member

This article was last reviewed on 31/3/2015 by Anna Peters

Date due for the next review: 31/3/2018

Content Author: Richard Scholey

Current Owner: Health Promotion

More information:

Mental Health and Substance Abuse Issues Among People with HIV: Lessons from HCSUS, RAND Health (2007)

Coping with HIV/AIDS: Mental Health HIV InSite, UCSF Center for HIV Information (2011) 

Serotonin syndrome in HIV-infected individuals receiving antiretroviral therapy and fluoxetine, Clinical Science, vol 15 Issue 10 pp 1281-1285, July 2001

Psychosis, NHS Choices, 31/7/14